Show Summary Details
Page of

Overdose 

Overdose
Chapter:
Overdose
Author(s):

Arjun Gupta

and Sahil Khanna

DOI:
10.1093/med/9780190464813.003.0037
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2016. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 14 October 2019

Acetaminophen overdose is the most common medication poisoning reported to US poison control centers and is the most common cause of acute liver failure in the western world. Acetaminophen is a component of several over-the-counter and prescription medications. Overdose can be intentional or accidental, and it should be considered in the differential diagnosis of markedly elevated liver enzymes. Management includes early recognition, supportive management, removal of unabsorbed medication, prompt antidote administration, and referral to a liver transplant center.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.